Mississippi, 2002

Damaging Wind in Mississippi, April 8, 2002

April 8, 2002 · NWS LIX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 8, 10:20 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 8, 10:20 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1120 AM CDT MON APR 8 2002

MESOSCALE BOUNDARIES/INTERACTIONS ARE DISRUPTING THE SYNOPTIC
PATTERN/QPF ADVERTISED BY THE MODELS. EARLIER MCS THAT MOVED ACROSS
CENTRAL LA/SW MS EARLIER THIS MORNING DIED WHILE THE PRESENT MCS
OVER CENTRAL/SOUTHWEST LA INTO THE UPPER TX COASTAL WATERS HAS
INTENSIFIED. OUTFLOW BOUNDARY WHICH WAS ADVANCING STEADILY SOUTHEAST
ACROSS THE FORECAST AREA HAS PUT ON THE BRAKES IN THE FACE OF
STRENGTHENING SOUTH SURFACE WINDS WHICH HAVE INCREASED TO 25 TO 30
MPH WITH GUSTS NEAR 35 MPH IN NEW ORLEANS. AT 17Z...BOUNDARY
EXTENDED FROM NEAR TYLERTOWN TO JUST NORTH OF PATTERSON...WHICH HAD
A BRIEF WIND SHIFT TO NORTHEAST THEN TURNED RIGHT BACK AROUND TO
SOUTH-SOUTHEAST. TEMPERATURE DIFFERENTIAL IS A SCARY 20 DEGREES
RANGING FROM 60 TO 80 DEGREES.

RIGHT NOW...COOL SIDE OF BOUNDARY HAS THE BEST SYNOPTIC SCALE
SUPPORT FROM THE RIGHT ENTRANCE REGION OF THE UPPER JET. ALSO...
RADAR SHOWS A RAPID INTENSIFICATION OF THUNDERSTORMS FROM JUST EAST
OF LAFAYETTE TO EXTREME SOUTHWEST MS. WARM SIDE OF BOUNDARY SHOULD
ALSO GET ACTIVE DUE TO STRONG LOW LEVEL INFLOW/ KLIX VWP SHOWS 50-55
KNOTS ABOVE 3000 FEET/ AND SHORTWAVE TROUGH MOVING EAST ACROSS THE
NW GULF. FLASH FLOOD GUIDANCE AVERAGES AROUND 3 INCHES IN 3
HOURS...BUT THAT GUIDANCE IS ALREADY TOO HIGH IN THE WESTERN ZONES
WHERE UP TO 2 INCHES OF RAIN HAS FALLEN ALREADY. RAINFALL RATES OF
TWO INCHES PER HOUR WILL BE POSSIBLE ACROSS THE FORECAST AREA WITH
TOTAL QPF EXPECTED TO BE IN THE 3 TO 6 INCH RANGE WITH LOCAL AMOUNTS
UP TO 10 INCHES THROUGH TONIGHT INDICATED BY LOCAL DECISION TREE AND
PRECIP CALCULATOR. WILL ISSUE FLOOD WATCH THROUGH TONIGHT ACROSS THE
ENTIRE FORECAST AREA.

SEVERE THUNDERSTORM THREAT IS ALSO INCREASING DUE TO FACTORS
MENTIONED ABOVE. MAIN THREATS ARE LARGE HAIL AND WIND DAMAGE ACROSS
THE FORECAST AREA WITH A FEW TORNADOES POSSIBLE NEAR THE SURFACE
BOUNDARY. THREAT WILL MAINTAIN SEVERE WORDING IN THE ZONES.

REGARDING THE WIND ADVISORY...AREAS WEST OF THE OUTFLOW BOUNDARY
HAVE HAD WINDS SHIFT TO EAST AND ARE PRESENTLY BELOW WIND ADVISORY
CRITERIA WHILE AREAS EAST OF THE BOUNDARY ARE MEETING CRITERIA. WILL
KEEP THE ADVISORY AS IS RIGHT NOW SINCE THE SURFACE BOUNDARY COULD
REFORM A BIT WEST FOR A TIME THROUGH EARLY AFTERNOON.

.NEW...SMALL CRAFT ADVZY...COASTAL WATERS KPQL TO ATCHAFALAYA RVR
       OUT 60 NM INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS.
LA.....WIND ADVISORY TODAY AND FLOOD WATCH TODAY AND TONIGHT ACROSS
       ALL EAST CENTRAL AND SOUTHEAST LA ZONES.
MS.....WIND ADVISORY TODAY AND FLOOD WATCH TODAY AND TONIGHT ACROSS
       ALL EXTREME SOUTH MS ZONES.

22

In the hours before

Special weather statement, Apr 8, 10:24 AM CST, 2 hours 21 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-090000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1124 AM CDT MON APR 8 2002

...A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT...
...A WIND ADVISORY IS IN EFFECT THROUGH THIS AFTERNOON...
...THERE IS A RISK OF SEVERE THUNDERSTORMS AND FLOODING TODAY AND
   TONIGHT...

.SYNOPSIS...SEVERE THUNDERSTORMS AND TORRENTIAL RAINS ARE EXPECTED
TODAY AS THE AREA IS INFLUENCED BY A STRONG UPPER LEVEL DISTURBANCE
AND A SERIES OF SQUALL LINES AT THE SURFACE.

.SEVERE THUNDERSTORMS...
THUNDERSTORMS WILL HAVE THE POTENTIAL OF BECOMING SEVERE THIS
AFTERNOON AND TONIGHT. STORM GUSTS OF 65 TO 80 MPH WILL BE
POSSIBLE ALONG WITH LARGE HAIL POSSIBLY AS LARGE AS GOLFBALLS IN THE
STRONGEST STORMS. THE ENVIRONMENT WILL BECOME INCREASINGLY MORE
FAVORABLE FOR ISOLATED STRONG TORNADOES THROUGHOUT THE AFTERNOON.

.WINDS...
STRONG GRADIENT SOUTHEAST TO SOUTH WINDS 20 TO 30 MPH WITH GUSTS
OCCASIONALLY 40 MPH OUTSIDE OF THUNDERSTORMS.

.FLOODING...
TORRENTIAL RAINS WITH RATES AROUND TWO INCHES PER HOUR WILL RESULT
FROM ORGANIZED BANDS OF STRONG STORMS. RAINFALL ACCUMULATIONS OF 3
TO 6 INCHES CAN BE EXPECTED THROUGH TONIGHT WITH A NARROW SWATH OF
HEAVIER ACCUMULATIONS TO 10 INCHES POSSIBLE SOMEWHERE IN THE
OUTLOOK AREA.

.MARINE HAZARDS...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS FROM
PASCAGOULA MISSISSIPPI TO THE LOWER ATCHAFALAYA RIVER OUT 60NM
INCLUDING THE SOUTHEAST LOUISIANA TIDAL LAKES. TIDES ARE ALSO
ABOVE NORMAL.

.ACTIONS...
ACTIVATION OF STORM SPOTTERS AND HAM RADIO NETWORKS IS REQUESTED
FOR THIS AFTERNOON AND TONIGHT. EMERGENCY MANAGERS SHOULD STAFF
ACCORDINGLY OR ACTIVATE THEIR OPERATIONS IN ANTICIPATION OF
POSSIBLE SEVERE THUNDERSTORMS AND/OR FLOODING WITHIN THEIR
JURISDICTIONS. STAY TUNED THROUGHOUT THE DAY FOR THE LATEST ON THIS
DANGEROUS WEATHER SITUATION.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Walthall

When
April 8, 12:45 PM CST to 1:15 PM CST
Where
Walthall County, Countywide
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
31.200, -90.050

Several trees and power lines were blown down at various locations around the county causing some damage to the roofs of homes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292783.